Tornadoes · United States · Texas · 2011
EF1 tornado, Alfred, Texas, September 17, 2011
This EF1 tornado ran 1.9 miles across Jim Wells County on September 17, 2011, touching down at 5:09 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 17, 2011
- Touchdown
- 5:09 PM CDT (22:09 UTC)
- Lifted
- 5:13 PM CDT (22:13 UTC)
- On the ground
- 4 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Jim Wells County
- Touchdown point
- 27.869, -97.944
- Lift-off point
- 27.844, -97.959
- Record number
- 1109171609-01
What the Weather Service recorded
A weak upper level disturbance moving out of northeast Mexico in combination with deep atmospheric moisture and a sea breeze boundary led to severe thunderstorms over the southern Coastal Bend in the afternoon.
A NWS survey concluded an EF-1 tornado touched down 3 miles southeast of Alfred along County Road 44 near the Jim Wells and Nueces County line. The tornado was approximately 100 yards wide and on the ground for nearly 2 miles. The maximum winds were estimated to be at 90 MPH. A house was damaged and lost part of its roof. An outdoor storage shed was destroyed and many mesquite trees lost large limbs or were snapped at their base.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Sep 17, 3:35 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 17, 3:35 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 335 PM CDT SAT SEP 17 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...ANTICIPATE THAT CURRENT CONVECTION WILL GRADUALLY SHIFT TOWARD THE WEST THIS EVENING BEFORE DISSIPATING AS THE CIN INCREASES. WATER VAPOR IMAGERY/STREAMLINE DATA DEPICT AN UPPER DISTURBANCE NEAR THE FOUR CORNERS REGION. CONCUR WITH THE GFS THAT THIS SYSTEM WILL MOVE ACRS THE CWA/MSA OVERNIGHT/SUNDAY. EXPECT THE COPIOUS MSTR CURRENTLY OVER THE REGION (PWAT DATA FROM GOES SOUNDER/PROXIMITY SOUNDINGS) TO LINGER DRG THE PERIOD. ANTICIPATE THAT THE COMBINATION OF THE UPPER DISTURBANCE/MOIST COLUMN TO RESULT IN ISOLD CONVECTION OVERNIGHT AND ISOLD/SCT ACTIVITY SUNDAY. EXPECT WIND AND SEAS OVER THE COASTAL WATERS TO REMAIN BELOW SCA. MAX HEAT INDEX VALUES SHOULD REMAIN BELOW 105F SUNDAY. && .LONG TERM (MONDAY THROUGH SATURDAY)...EXTENDED FORECAST PERIOD HAS QUICKLY TURNED RATHER ACTIVE AS UPPER LEVEL RIDGE SHIFTS SOUTHWARD EARLY IN THE WEEK. SEVERAL UPPER LEVEL DISTURBANCES ARE FORECAST TO MOVE ACROSS THE REGION THROUGH THE WEEK. A RELATIVELY POTENT UPPER LEVEL SHORT WAVE WILL PASS ACROSS NORTH TEXAS MONDAY...CANADIAN MODEL IS THE MOST AGGRESSIVE IN BRINGING A WEAK FRONT SOUTH INTO THE AREA. NAM AND ECMWF ARE MIDDLE GROUND MODELS WITH WINDS BRIEFLY TURNING NORTH...BUT NOT MUCH AFFECT ON TEMPS/MOISTURE. GFS IS THE FARTHEST NORTH OF THE SOLUTIONS WITH THE FRONT NOT MAKING IT THIS FAR SOUTH AS SUPPORT SEEMS WEEK SOUTH OF CENTRAL TEXAS. WITH THE BOUNDARY AT LEAST NEAR THE AREA WILL KEEP SLIGHTLY HIGHER POPS FOR MONDAY IN THE VICTORIA CROSSROADS AREA.BEYOND MONDAY...MODELS FALL EVEN FARTHER APART FROM EACH OTHER WITH GFS AGGRESSIVELY CUTTING OFF A LOW OVER THE OK/AR AREA ALONG THE FRONT THAT MOVES THROUGH THE PLAINS BY THURSDAY INTO FRIDAY. GFS HAS BEEN CONSISTENT IN CUTTING THIS LOW OFF FOR THE PAST SEVERAL RUNS. ECMWF NOW GETTING ON BOARD WITH A CUT OFF LOW...HOWEVER IT ISNT AS QUICK TO DO SO, AND MUCH FARTHER NORTHEAST. BOTH MODELS SHOWING THE FRONT LATER THAN EARLIER RUNS...WITH A SATURDAY POTENTIAL. STILL HAVE A GRADUAL COOLING TREND IN THE FORECAST THROUGH THE WEEK WITH THE UPPER TROUGH DIGGING AND MOISTURE AND LIKELY MORE CLOUDS REMAINING ACROSS THE AREAS. KEEPING ALL AREA STILL IN THE 90S...BUT LOWER 90S BY LATE WEEK. ALSO KEEPING AT LEAST SLIGHT CHANCE POPS THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 75 91 75 94 74 / 20 30 10 20 10 VICTORIA 72 90 72 94 72 / 20 30 10 30 10 LAREDO 76 97 76 99 77 / 30 20 20 10 20 ALICE 73 94 73 97 73 / 20 30 10 20 10 ROCKPORT 78 88 78 89 77 / 20 30 10 20 10 COTULLA 73 95 73 98 73 / 30 20 20 10 20 KINGSVILLE 74 94 74 96 72 / 20 30 10 20 10 NAVY CORPUS 79 87 79 90 77 / 20 30 10 20 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && WC/87...SHORT TERM PZ/83...LONG TERM
Hazardous weather outlook, Sep 17, 4:57 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 457 AM CDT SAT SEP 17 2011 GMZ230-235-250-255-270-275-TXZ229>234-239>247-180000- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 457 AM CDT SAT SEP 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SOUTH TEXAS REGION LATER TODAY INTO THIS EVENING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE CRITERIA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SOUTH TEXAS REGION SUNDAY. THE STORMS ARE EXPECTED TO BE BELOW SEVERE CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TMT/TE
In the hours before
Special weather statement, Sep 17, 2:12 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 212 PM CDT SAT SEP 17 2011 TXZ233-171945- GOLIAD- 212 PM CDT SAT SEP 17 2011 ...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARCO...OR 14 MILES WEST OF GOLIAD...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR... 6 MILES NORTHWEST OF WEESATCHE BY 245 PM CDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. 87
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 12:00Z
10.2 hours before the tornado, 62 km from the path. September 17, 2011.
- Mixed-layer CAPE
- 2836 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 4278 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Orange Grove (NOG), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Corpus Christi radar (KCRP), 44 km away, was scanning. The volume nearest the touchdown began at 22:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 17, 2011
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 5:46 PM CDT | EF0 | Grant, OK | 1.5 | 75 | |||
| September 17 | 5:49 PM CDT | EF0 | Grant, OK | 0.5 | 10 | |||
| September 17 | 5:55 PM CDT | EF0 | Grant, OK | 0.5 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.